Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 2, 2018, 9:08 PM CDT for 4 counties in Kansas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 9:08 PM CDT (02:08 UTC)
- Expired
- Sep 3, 2018, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 9:20 PM CDT | FLASH FLOOD | 4 Nnw Marysville, KS | HIGHWAY 77 NORTH HAD UP TO A FOOT OF WATER CROSSING THE ROAD. WATER IS CURRENTLY RECEDING. THERE ARE REPORTS OF MULTIPLE STREETS FLOODED IN MARYSVILLE. |
| Sep 2, 10:10 PM CDT | FLASH FLOOD | 4 S Marysville, KS | HIGHWAY 77 NEAR OSAGE ROAD IS CLOSED DUE TO HIGH WATER. ESTIMATED 10-12 INCHES RUNNING ACROSS THE ROAD. A WATER RESCUE OCCURRED ON HIGHWAY 77. |
| Sep 2, 10:31 PM CDT | HEAVY RAIN 4.21 | 1 Ne Marysville, KS | RAINFALL TODAY AS OF 10:15 PM. |
| Sep 2, 11:21 PM CDT | HEAVY RAIN 5.66 | 1 N Marysville, KS | STORM TOTAL SINCE 6:30 PM CDT. |
| Sep 3, 12:04 AM CDT | FLASH FLOOD | 3 S Marysville, KS | BRIDGE WAS WASHED OUT NEAR THE INTERSECTION OF E RIVER ROAD AND OSAGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2488 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.6
The text
As transmitted.
221
WGUS53 KTOP 030208
FFWTOP
KSC027-117-161-201-030800-
/O.NEW.KTOP.FF.W.0014.180903T0208Z-180903T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
908 PM CDT SUN SEP 2 2018
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Riley County in northeastern Kansas...
Southeastern Washington County in north central Kansas...
Northeastern Clay County in north central Kansas...
Western Marshall County in northeastern Kansas...
* Until 300 AM CDT.
* At 907 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Around 3 to 4.5 inches of rain
have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Marysville, Blue Rapids, Waterville, Clifton, Linn, Greenleaf,
Barnes, Palmer, Oketo, Vining and Bremen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3971 9649 3956 9665 3945 9699 3958 9732
3970 9719 4000 9662 4000 9639
$$
Cohen3 follow-up statements
314
WGUS73 KTOP 030237
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
937 PM CDT SUN SEP 2 2018
KSC027-117-161-201-030800-
/O.CON.KTOP.FF.W.0014.000000T0000Z-180903T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Washington-Clay-Marshall-
937 PM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND
WESTERN MARSHALL COUNTIES...
At 934 PM CDT, Doppler radar indicated heavy rain across the warned
area. 3 to 6 inches of rain have fallen. Flash flooding is already
occurring. This has the potential to be a major flash-flood event.
Emergency management has indicated multiple roads inundated with
water, and additional significant flash flooding is likely. This is
a dangerous situation, which will continue through the overnight
hours.
Some locations that will experience flooding include...
Marysville, Blue Rapids, Waterville, Clifton, Linn, Greenleaf,
Barnes, Palmer, Oketo, Vining and Bremen.
Additional rainfall amounts of 2 to 4 are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3971 9649 3956 9665 3945 9699 3958 9732
3970 9719 4000 9662 4000 9639
$$
Cohen911
WGUS73 KTOP 030314
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1014 PM CDT SUN SEP 2 2018
KSC027-117-161-201-030800-
/O.CON.KTOP.FF.W.0014.000000T0000Z-180903T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Washington-Clay-Marshall-
1014 PM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND
WESTERN MARSHALL COUNTIES...
A dangerous flash-flood situation will continue into the overnight
hours, especially in portions of western, central, and southern
Marshall County, including Marysville, Waterville, and Blue Rapids.
At 1005 PM CDT, emergency management reported flash flooding in
Marshall County. 3 to 6 inches of rain have fallen across the
warning area. Flash flooding is already occurring. A water rescue
has been reported, and roads are flooded.
Some locations that will experience flooding include...
Marysville, Blue Rapids, Waterville, Clifton, Linn, Greenleaf,
Barnes, Palmer, Oketo, Vining and Bremen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area, which will worsen the flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3971 9649 3956 9665 3945 9699 3958 9732
3970 9719 4000 9662 4000 9639
$$
Cohen693
WGUS73 KTOP 030447
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1147 PM CDT SUN SEP 2 2018
KSC027-117-161-201-030800-
/O.CON.KTOP.FF.W.0014.000000T0000Z-180903T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Washington-Clay-Marshall-
1147 PM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND
WESTERN MARSHALL COUNTIES...
Flash flooding will continue across the warned area into the
overnight hours. Some roads across the region are inundated.
At 1146 PM CDT, Doppler radar indicated areas of moderate to heavy
rain across the warned area. Around 3 to 7 inches of rain have
fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
Marysville, Blue Rapids, Waterville, Clifton, Linn, Greenleaf,
Barnes, Palmer, Oketo, Vining and Bremen.
Additional rainfall amounts of one-half to one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3971 9649 3956 9665 3945 9699 3958 9732
3970 9719 4000 9662 4000 9639
$$
CohenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 5:52 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 2, 5:52 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 552 PM CDT Sun Sep 2 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Sep 2 2018 Water vapor imagery shows a shortwave across west central KS with another wave moving toward KS out of eastern NM. 850mb VWP network shows rather uniform SSE flow of 15-20 kts at this time across the region with the 850mb front across central NE. Sfc map shows a low across southwest KS with a diffuse boundary extending ENE into northern KS. Vis satellite imagery also shows what appears to be an elevated boundary that extends south into north TX. this boundary is acting as a focus for convection at the moment from near TOP south toward ICT. For tonight...main concern is excessive rains and potential flooding. Expect convection to develop across west/central KS near RSL/Hays toward SLN through early evening. Effective shear of 35-45 kts may allow for early discrete cell/supercell characteristics however hodographs become messy in the mid-levels so evolution into multicell clusters appears likely or short line segments as the evening wears on. Main severe risk would appear to be downburst winds through the evening with some hail risk across the western counties. Poor mid-level lapse rates should temper any greater hail risk however. Tornado threat is non zero but appears to be limited to areas across our far west/sw counties for a time late this afternoon or early evening but even this appears conditional on storm evolution. Greater concern is flooding given overall mesoscale and synoptic set up. PWATs approaching 2" combined with a modest but present 25-35kt LLJ and a source of MUCAPE of 1-2k overnight will exist in region of upper divergence in right entrance region of upper jet. Evolution of convection into a cluster or line appears likely and storm motion/corfidi vectors suggest ENE movement however thetae ridge will remain anchored across central KS so backbuilding appears likely too so could see training. HREF ensemble precip matched mean clusters max precip across central KS where amounts in excess of 3" appears likely. Much uncertainly still exist however in the exact placement of the cluster overnight especially in how far south and east any of the heaviest rains could fall. At the moment we do not anticipate major changes to the flood watch area for tonight but those near the flood watch area including the Topeka area need to stay aware of trends tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Sep 2 2018 BOTTOM LINE UP FRONT, The very wet pattern will continue through the week with chances for t-storms and locally heavy rains forecast to persist through Friday and perhaps into Saturday. Another wave will move across the area Monday night into Tues with more heavy rains and by Weds the 850mb front will drop into the area which will serve as a focus for heavy rains into late week. The atmosphere will remain very moist with PWATS well above climo avg likely around 2". && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 542 PM CDT Sun Sep 2 2018 Cluster of t-storms now developing across central Kansas will eventually organize and move east across the area overnight. Expect that at least MHK will be impacted by periods of IFR conds in the storms. Confidence is higher at MHK than TOP/FOE on timing so will continue with more detail at MHK. A weak boundary has also moved into in between TOP and FOE causing winds at TOP to become ENE. Feeling is that if addition storms develop winds may remain ENE however if no storms develop in the area winds will become SE again similar to FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Omitt
Hazardous weather outlook, Sep 2, 3:35 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 335 PM CDT Sun Sep 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-032045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 PM CDT Sun Sep 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected this afternoon through tonight. A few of the storms may be severe with damaging winds the main hazard in the late afternoon and evening hours. An isolated tornado may also be possible early this evening as would a low risk for large hail but this risk appears to be limited to areas west of a Junction City to Marysville line early this evening. The greater concern is widespread heavy rainfall overnight across central and parts of northeast Kansas where a Flash Flood Watch is posted. Rainfall amounts in excess of 3 inches are possible. This may cause flash flooding so remember don't drive through flooded roads! .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist into Monday with periods of heavy rainfall being possible during the day. An active weather pattern brings continued chances for thunderstorms through much of the upcoming week so the risk for flooding could persist through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through sunset mainly west of a Junction City to Marysville line. Rainfall reports are also encouraged overnight and especially Monday morning. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 2, 7:14 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN 5 NE CULVER 39.02N 97.70W
09/02/2018 M4.00 INCH OTTAWA KS PUBLIC
&&Local storm report, Sep 2, 7:15 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN 3 WSW BENNINGTON 39.02N 97.65W
09/02/2018 M3.20 INCH OTTAWA KS PUBLIC
&&Special weather statement, Sep 2, 7:17 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
717 PM CDT SUN SEP 2 2018
KSZ009-010-022-030045-
Riley-Washington-Marshall-
717 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
SOUTHEASTERN WASHINGTON AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 745
PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Randolph, moving north at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central
Riley...southeastern Washington and southwestern Marshall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.
LAT...LON 3964 9657 3954 9662 3952 9664 3951 9664
3951 9665 3948 9667 3947 9668 3948 9668
3947 9669 3949 9680 3965 9689
TIME...MOT...LOC 0017Z 181DEG 12KT 3951 9673
CohenLocal storm report, Sep 2, 7:44 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HEAVY RAIN HANOVER 39.89N 96.88W
09/02/2018 M2.25 INCH WASHINGTON KS TRAINED SPOTTER
FELL IN ABOUT 1.5 HOURS.
&&
ACHLocal storm report, Sep 2, 7:56 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD MARYSVILLE 39.84N 96.65W
09/02/2018 MARSHALL KS PUBLIC
WATER FLOWING OVER ROADS IN MARYSVILLE.
&&
ACHLocal storm report, Sep 2, 8:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST BLUE RAPIDS 39.69N 96.66W
09/02/2018 E60 MPH MARSHALL KS STORM CHASER
TREE BRANCHES DOWN.
&&
ACHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 53 min |
| Sep 2, 7:17 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Sep 2, 7:26 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Sep 2, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Sep 2, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 60 min |
| Sep 2, 8:26 PM CDT | Flash Flood Warning | TOP | Cloud, Washington | 3 hr |
| Sep 2, 9:25 PM CDT | Special Weather Statement | TOP | Washington | 50 min |
| Sep 2, 10:24 PM CDT | Areal Flood Warning | TOP | Ottawa | 12 hr |
| Sep 2, 10:36 PM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 6 hr |
| Sep 3, 3:00 AM CDT | Areal Flood Warning | TOP | Marshall, Riley, Washington | 8 hr |
| Sep 3, 3:45 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Sep 3, 3:51 AM CDT | River Flood Warning | TOP | Washington | 2 hr |
| Sep 3, 4:01 AM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 5 hr |
| Sep 3, 5:19 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 5:47 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:56 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 9:09 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Sep 3, 9:44 AM CDT | River Flood Warning | TOP | Pottawatomie | 25 hr |
| Sep 3, 11:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 12:58 PM CDT | Areal Flood Warning | TOP | Riley | 4 hr |
| Sep 3, 1:06 PM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more | 48 hr |
| Sep 3, 1:31 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Sep 3, 2:10 PM CDT | River Flood Warning | TOP | Dickinson | 18 hr |
| Sep 3, 4:32 PM CDT | Special Weather Statement | TOP | Clay, Marshall, Washington | 58 min |
| Sep 3, 4:48 PM CDT | Areal Flood Warning | TOP | Riley | 8 hr |
| Sep 3, 5:09 PM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 51 min |
| Sep 3, 6:14 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 61 min |
| Sep 3, 6:43 PM CDT | Areal Flood Advisory | TOP | Cloud | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.